Yeshiva.org.il - The Torah World Gateway
Ask the rabbi Shabbat and Holidays General Questions

Ritalin on Shabbat

Rabbi Chaim Tabasky5 Tishrei 5766
832
Question
My son suffers from an attention deficit disorder and is greatly aided by the use of Ritalin. His school often requires him to study (Limudei Kodesh) over Shabbat, or he may be come overwhelmed with his workload and his long schoolday, and Shabbat gives him a bit of time to catch up on his studying. Without ritalin he becomes easily frustrated,and gives up easily.Can I give him ritalin on Shabbat? I would also appreciate some advice on how to help my young son who is steadily developing a very negative attitude towards Torah learning as he associates it with the burden and pressure of homework and tests.
Answer
1. According to Rav Ovadia Yosef (Yalkut Yosef Shabbat vol. 4 ch. 328) it is permitted to take pills on Shabbat which are not a "cure" but rather treat symptoms (painkillers, etc.). Also, medicines which are taken regularly are often permitted. Rav Ovadia specifically mentions enhancing Torah study in this regard. There is also a stringent opinion, but in this case where we are dealing with children whose ability to function and learn Torah is at stake, we should not look for stringencies. 2. Your second question is much more difficult. Many schools are becoming more aware that attention deficit doesn't mean the students are less bright or capable. You should certainly make your child aware that you are on his side and know he is capable, and that he has a not uncommon difficulty, but that in his life it will not prevent him from being successful. Speak to the principal, the Rebbe, get professional advice, and spread a lot of love.
More on the topic of General Questions

It is not possible to send messages to the Rabbis through replies system.Click here to send your question to rabbi.

את המידע הדפסתי באמצעות אתר yeshiva.org.il